Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 9, 2001, 5:04 PM CST for Fayette County, Walker County, Alabama. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2001, 5:04 PM CST (23:04 UTC)
- Expired
- Feb 9, 2001, 5:30 PM CST
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Fayette County, AL, Walker County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 5:04 PM CST | Thunderstorm Wind 55 E | Fayette, AL | Several trees were blown down, two barns sustained damage, and one home reported shingle damage in the Fowler's Crossroads area. |
| Feb 9, 5:06 PM CST | Thunderstorm Wind 50 E | Fayette, AL | A few trees and power lines were knocked down just west of the city of Fayette. |
| Feb 9, 5:33 PM CST | Thunderstorm Wind 50 E | Jasper, AL | A few trees were blown down in Curry and in a couple of other locations in northern Walker County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 092305 SVRBHM ALC057-127-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CST FRI FEB 9 2001 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALKER COUNTY IN CENTRAL ALABAMA EASTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 530 PM CST * AT 459 PM CST...FAYETTE COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CARBON HILL...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 2:42 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 9, 2:42 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 242 PM CST FRI FEB 09 2001 COLD FRONT LOCATED ACROSS PORTIONS OF WRN TN AND W/CNTRL MS WILL MOVE RAPIDLY EWD. THIS FRONT WILL ENTER WRN SECTIONS THIS EVE... BE NEAR A HSV/BHM LINE BY MIDNIGHT...THEN BE ACROSS THE EXTREME SE SECTIONS BY 6 AM SAT MORNING. ALTHOUGH THE BEST UPPER SUPPORT IS WELL NORTH OF THE AREA...MODELS FORECAST DECENT INSTABILITY AND LIFT ACROSS THE NRN HALF OF THE AREA. LATEST RADAR LOOPS SHOW LINE OF SHWRS/TSTMS EXTENDING FROM NEAR JACKSON TN SWD TO NEAR JACKSON MS. WILL INCLUDE SLGT RISK WORDING FOR MUCH OF THE NORTH... CENTRAL AND SW SECTIONS OF THE AREA PER THE LATEST OUTLOOK FROM SPC. WILL GO WITH HIGH POPS ACROSS THE ENTIRE AREA AS FRONT MOVES TRHOUGH. RAPID DRYING ON SAT AS WEAK HIGH PRESSURE BUILDS ACROSS THE AREA. ONLY POPS WILL BE SLIGHT CHC ACROSS THE SE SECTIONS IN CASE FRONT IS SLOW TO CLEAR. MOIST SOUTHWEST FLOW ALOFT WILL PREVAIL SAT NIGHT THROUGH SUN AS SEVERAL IMPULSES ARE FORECAST TO MOVE FROM SW TO NE ACROSS THE AREA. WILL GO WITH INCREASING CLOUDS SUN NIGHT AND THEN SMALL POPS ON SUN. EXTENDED FORECAST WILL CONTINUE WITH A MILD AND WET PATTERN AS THE MOIST SOUTHWEST FLOW ALOFT MOVES SEVERAL IMPULSES INTO AND ACROSS THE AREA. HSV 40/46/35/50 +002 BHM 43/51/36/55 +002 MGM 50/58/40/57 8102 .BHM...NONE.
In the hours before
Special weather statement, Feb 9, 12:25 PM CST, 4 hours 39 minutes before
ALZ001>038-040>050-092230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 PM CST FRI FEB 9 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG COLD FRONT WILL APPROACH NORTH AND CENTRAL ALABAMA FROM THE WEST THIS AFTERNOON AND EVENING...AND EXIT THE AREA BY SATURDAY MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONTAL BOUNDARY. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING NORTHWEST OF A LINE FROM SCOTTSBORO...TO BIRMINGHAM...AND MARION...WITH THE MAIN THREAT BEING DAMAGING WINDS. THE THREAT OF THUNDERSTORM ACTIVITY WILL MAINLY BE BETWEEN 2 PM AND 11 PM...WITH THE STRONGEST LINE OF STORMS EXPECTED TO ENTER EXTREME NORTHWEST ALABAMA AROUND 3 PM. THE UPPER LEVEL SUPPORT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE NORTH OF THE AREA TONIGHT...REMOVING THE THREAT OF SEVERE WEATHER THREAT TO EASTERN PORTIONS OF NORTH AND CENTRAL ALABAMA. WINDS AHEAD OF THE COLD FRONT CONTINUE TO BE STRONG AND GUSTY THIS AFTERNOON...RANGING FROM 15 TO 30 MPH...WITH OCCASIONAL GUSTS AS HIGH AS 40 MPH. A WIND ADVISORY REMAINS IN EFFECT AT LEAST THROUGH 4 PM...NORTHWEST OF A LINE FROM MARION...TO CALERA...TO GADSDEN...TO CENTRE. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 5:23 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Feb 9, 5:28 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Walker, Winston | 47 min |
| Feb 9, 5:58 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 62 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.